Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 21, NWS Boise, ID

September 4, 2013Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Sep 4, 2013, 4:27 PM MDT for Ada County, Elmore County, Owyhee County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 4:27 PM MDT (22:27 UTC)
Expired
Sep 4, 2013, 5:15 PM MDT
In force
48 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 50 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS55 KBOI 042227
SVRBOI
IDC001-039-073-042315-
/O.NEW.KBOI.SV.W.0021.130904T2227Z-130904T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
427 PM MDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADA COUNTY IN SOUTHWEST IDAHO...
  WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 515 PM MDT.

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF BRUNEAU...OR 21 MILES SOUTHWEST OF MOUNTAIN HOME...AND WAS
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNEAU AROUND 425 PM MDT...
  C J STRIKE DAM AND HINTON RESERVOIR AROUND 430 PM MDT...
  MOUNTAIN HOME AFB AROUND 445 PM MDT...
  MOUNTAIN HOME AROUND 455 PM MDT...
  CINDER CONE BUTTE AROUND 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4329 11615 4330 11563 4280 11575 4280 11601
TIME...MOT...LOC 2227Z 178DEG 29KT 4291 11590

$$

JDS
1 follow-up statement
678 
WWUS55 KBOI 042253
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
453 PM MDT WED SEP 4 2013

IDC001-039-073-042303-
/O.CAN.KBOI.SV.W.0021.000000T0000Z-130904T2315Z/
ADA ID-OWYHEE ID-ELMORE ID-
453 PM MDT WED SEP 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELMORE...CENTRAL
OWYHEE AND SOUTHEASTERN ADA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED.  THEREFORE THE WARNING IS BEING CANCELLED.  HOWEVER...SMALL
HAIL...HEAVY RAIN...GUSTY WINDS...AND LOW VISIBILITIES MAY STILL
OCCUR IN THE AREA...SO YOU SHOULD REMAIN CAUTIOUS AND ALERT FOR MORE
POTENTIAL SEVERE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4329 11615 4330 11563 4280 11575 4280 11601
TIME...MOT...LOC 2253Z 178DEG 29KT 4312 11591

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:30 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 4, 2:30 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
230 PM MDT WED SEP 4 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY...VERY MOIST AIRMASS
CONTINUES OVER THE AREA THROUGH THURSDAY. UPPER LEVEL LOW OFF THE
COAST WILL BRING MORE JET ENERGY OVER THE AREA LATER TONIGHT AND
EARLY THURSDAY...INCREASING THE SHEAR ALOFT...WHICH SHOULD HELP
STORMS ORGANIZE AND LAST LONGER. WITH SUCH HIGH MOISTURE VALUES...
WE BELIEVE THAT FLASH FLOODING IS THE MAJOR THREAT...AND A FLASH
FLOOD WATCH IS OUT FOR ALL AREAS THROUGH THURSDAY. BUT THE
INCREASED SHEAR AND HIGH INSTABILITY MEANS THAT SEVERE WEATHER DUE
TO HAIL AND HIGH WINDS IS NOT OUT OF THE QUESTION EITHER. WILL BE
WATCHING CONVECTION CLOSELY. WITH SO MANY FACTORS IN PLACE...
EXPECT THE CONVECTION TO GO THROUGH THE NIGHT TONIGHT AND INTO
EARLY THURSDAY. BY LATE THURSDAY...MODELS AGREE THAT FLOW WILL
TURN TO THE SOUTHWEST BRINGING IN MUCH DRIER AIR AND QUICKLY DIMINISHING
THE STORM THREAT. COULD GET PRETTY BREEZY THURSDAY AFTERNOON...
ESPECIALLY IN THE HIGHER ELEVATIONS OF EASTER OREGON...AS THIS NEW
AIRMASS MOVES IN. TEMPERATURES WILL ALSO COOL AS THE AIRMASS
CHANGES...WITH HIGH TEMPERATURES ON FRIDAY BELOW NORMAL.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. UPPER LEVEL LOW
CENTERED OVER EASTERN WASHINGTON WILL CONTINUE TO USHER IN COOLER
TEMPERATURES AND DRY AIR OVER THE REGION. MONDAY THE UPPER LEVEL LOW
BEGINS TO MOVE EASTWARD AND AN UPPER LEVEL RIDGE BEGINS TO BUILD
FROM THE SOUTHWEST. EXPECT TEMPERATURES TO GRADUALLY INCREASE FROM
AROUND NORMAL SATURDAY TO 5 TO 10 DEGREES ABOVE NORMAL BY WEDNESDAY
AS THE RIDGE MOVES OVER THE AREA.
&&

.AVIATION...VFR. EXPECT SHOWERS AND THUNDERSTORMS INCREASING IN
COVERAGE THIS AFTERNOON. MVFR CONDITIONS AND MOUNTAIN OBSCURATION IS
POSSIBLE NEAR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS MAY PRODUCE
HEAVY RAIN AND HAIL WITH WIND GUSTS TO 40KT. WINDS ALOFT AT 10K FT
MSL WILL AVERAGE SOUTHWESTERLY AT 15KT.
&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON IDZ011>016-028>030-
     033.
OR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON ORZ061>064.
&&

WEATHER.GOV/BOISE

SHORT TERM...TB
LONG TERM....KA
AVIATION.....KA
Hazardous weather outlook, Sep 4, 5:52 AM MDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
552 AM MDT WED SEP 4 2013

IDZ011>016-028>030-033-ORZ061>064-051200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
552 AM MDT WED SEP 4 2013 /452 AM PDT WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:50 AM MDTFlash Flood WatchBOIAda, Adams, Boise, Camas, Canyon, Elmore and 8 more36 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.